- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Recently Accepted Articles ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
International Journal of Differential Equations
Volume 2014 (2014), Article ID 791631, 6 pages
On the Oscillation of Even-Order Half-Linear Functional Difference Equations with Damping Term
1Department of Mathematics, Faculty of Science and Literatures, Kastamonu University, 037100 Kastamonu, Turkey
2Department of Mathematics and Physical Sciences, Prince Sultan University, P.O. Box 66833, Riyadh 11586, Saudi Arabia
Received 6 February 2014; Revised 2 May 2014; Accepted 6 May 2014; Published 19 May 2014
Academic Editor: S. R. Grace
Copyright © 2014 Yaşar Bolat and Jehad Alzabut. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We investigate the oscillatory behavior of solutions of the th order half-linear functional difference equations with damping term of the form , , where is even and , is a fixed real number. Our main results are obtained via employing the generalized Riccati transformation. We provide two examples to illustrate the effectiveness of the proposed results.
Consider the second order half-linear difference equation: where is the forward difference operator and , are sequences of nonnegative real numbers with . The study of (1) has been initiated by Rehák in . It is well known that there is a close similarity between (1) and the linear second order difference equation. Indeed, if is a solution of (1), then so is for any constant . Thus, (1) has one half of linearity properties .
In the presence of damping, (1) has been extended further to the second order half-linear difference equation with damping term of the form where is a sequence of nonnegative real numbers. It is to be noted that neither (1) nor (2) has involved a delaying term. There are numerous numbers of oscillation criteria established in the literature for the solutions of (1) and (2). Most of these results were obtained by using certain efficient tools among them we name the Riccati transformation, variational principle, and some inequality techniques; see, for instance, the monograph  in which many contributions have been cited therein and to the recent papers [4–9].
Let be defined by ; is a fixed real number and . Consider the th order half-linear functional difference equation with damping term of the form where is even number, and (H1) with for all ;(H2) and with and ;(H3) with and .For close results regarding the continuous counterparts of (1), (2), and (3), the reader is suggested to consult [10–14].
A primary purpose of this paper is to establish sufficient conditions that guarantee the oscillation of solutions of (3). Our main results are obtained via employing the generalized Riccati transformation. In view of (3), one can easily figure out that it is formulated in more general form so that it includes some particular cases which have been studied in the literature; see [15–23] for more details. To the best of authors’ observation, however, no published result has been concerned with the investigation of oscillatory behavior of solutions of (3) or its continuous counterpart. Therefore, our paper is new and presents a new approach.
2. Main Results
We start by recalling the following standard definitions.
Definition 2. A nontrivial solution of (3) is said to be oscillatory if the terms of the sequence are not eventually positive or not eventually negative. Otherwise, the solution is called nonoscillatory. A difference equation is called oscillatory if all its solutions oscillate.
To obtain our main results, we need the following essential lemmas. The first of these is the discrete analogue of the well-known Kiguradze’s lemma.
Lemma 3 (see ). Let be defined for and with of constant sign for and not identically zero. Then, there exists an integer , with odd for and even for such that(i) implies for all , ,(ii) implies for all large , .
Lemma 6. Let be an eventually positive solution of (3). If then , , and for all .
Proof. The fact that is eventually positive solution of (3) implies and for all . In view of (3), we get
which leads to
is decreasing and is eventually positive or eventually negative.
We claim that Assume, on the contrary, that , . Then, from (10), we obtain where . Therefore, from (12), we have where . It follows that or Consequently, we obtain Letting in the above inequality, one gets . Hence, is an eventually negative function which contradicts that . Therefore, inequality (11) holds.
From (3), we get from which it follows that The above inequality implies that is nonincreasing. Therefore, we can write Since is nonincreasing and positive, then from the above inequality, we have by which we have In virtue of (21) and Lemma 3, we deduce that since is even then is odd. Hence for . The proof is complete.
Proof. For the sake of contradiction, assume that (1) has a nonoscillatory solution . Without loss of generality, we assume that is eventually positive (the proof is similar when is eventually negative). That is, , and for all . By Lemma 6, we have , , and for . Consider the function Taking into account that and is increasing and , we deduce that and is nonincreasing. Lemmas 3 and 4, (1), and (24) yield Multiplying by and summing up from to , we obtain or where Let Then, has maximum value at . That is, Therefore, (27) can be rewritten as Hence, we have which contradicts condition . The proof is complete.
Proof. For the sake of contradiction, assume that (3) has a nonoscillatory solution . Without loss of generality, we assume that is eventually positive (the proof is similar when is eventually negative). That is, , and for all . By Lemma 6, we have , , and for . Consider the function By utilizing the same approach as in the proof of Theorem 7, we arrive at Summing up (35) from to , we have Letting in the above inequality and taking the upper limit, we get a contradiction to . The proof is complete.
Example 10. Consider the fourth order half-linear functional difference equation with damping
where , , , , , and . It is easy to see that conditions (H1)–(H3) are satisfied. It remains to check the validity of conditions and .
For , we have It is clear that as . Therfore, condition holds. For and , we have where It is clear that as . Then, condition holds. Thus, by the conclusion of Theorem 7, (37) is oscillatory.
Example 11. Consider the sixth order half-linear functional difference equation with damping
where , , , , , and . It is easy to see that conditions (H1)–(H3) are satisfied. In Example 10, we have seen that is satisfied. It remains to check the validity of condition .
For and , we have It is clear that as . Then, condition holds. Thus, by the conclusion of Theorem 8, (41) is oscillatory.
Remark 12. It is not possible to decide the oscillatory behavior of solutions of (37) and (41) by using any of the results reported in [12, 13]. This implies that the results of our paper extend and generalize some known theorems.
Remark 13. The main results of this paper remain valid for nondelay difference equations of the form
Conflict of Interests
The authors declare that there is no conflict of interests regarding the publication of this paper.
The authors would like to express thier sincere thanks to the referee for pointing out several suggestions and corrections that helped making the contents of this paper more accurate.
- P. Rehák, “Oscillatory properties of second order half-linear difference equations,” Czechoslovak Mathematical Journal, vol. 51, no. 126, pp. 303–321, 2001.
- O. Došlý and P. Rehák, Half-Linear Differential Equations, vol. 202 of Mathematics Studies, North-Holland, Amsterdam, The Netherlands, 2005.
- R. Agarwal, M. Bohner, S. R. Grace, and D. O'Regan, Discrete Oscillation Theory, Hindawi Publishing Corporation, New York, NY, USA, 2005.
- M. Cecchi, Z. Došlá, M. Marini, and I. Vrkoč, “Asymptotic properties for half-linear difference equations,” Mathematica Bohemica, vol. 131, no. 4, pp. 347–363, 2006.
- Y. G. Sun and F. W. Meng, “Nonoscillation and oscillation of second order half-linear difference equations,” Applied Mathematics and Computation, vol. 197, no. 1, pp. 121–127, 2008.
- J. Jiang and X. Tang, “Oscillation of second order half-linear difference equations (II),” Applied Mathematics Letters, vol. 24, no. 9, pp. 1495–1501, 2011.
- O. Došlý and S. Fišnarová, “Linearized Riccati technique and (non-)oscillation criteria for half-linear difference equations,” Advances in Difference Equations, vol. 2008, Article ID 438130, 18 pages, 2008.
- O. Došlý and S. Fišnarová, “Perturbation principle in discrete half-linear oscillation theory,” Studies of the University of Žilina. Mathematical Series, vol. 23, no. 1, pp. 19–28, 2009.
- O. Došlý and S. Fišnarová, “Variational technique and principal solution in half-linear oscillation criteria,” Applied Mathematics and Computation, vol. 217, no. 12, pp. 5385–5391, 2011.
- R. P. Agarwal, S. R. Grace, and D. O'Regan, Oscillation Theory for Second Order Linear, Half-Linear, Superlinear and Sublinear Dynamic equations, Kluwer Academic Publishers, Dordrecht, The Netherlands, 2002.
- O. Došlý and A. Lomtatidze, “Oscillation and nonoscillation criteria for half-linear second order differential equations,” Hiroshima Mathematical Journal, vol. 36, no. 2, pp. 203–219, 2006.
- S. Liu, Q. Zhang, and Y. Yu, “Oscillation of even-order half-linear functional differential equations with damping,” Computers & Mathematics with Applications, vol. 61, no. 8, pp. 2191–2196, 2011.
- Q. Zhang, S. Liu, and L. Gao, “Oscillation criteria for even-order half-linear functional differential equations with damping,” Applied Mathematics Letters, vol. 24, no. 10, pp. 1709–1715, 2011.
- C. Zhang, T. Li, B. Sun, and E. Thandapani, “On the oscillation of higher-order half-linear delay differential equations,” Applied Mathematics Letters, vol. 24, no. 9, pp. 1618–1621, 2011.
- M. Cecchi, Z. Došlá, and M. Marini, “Positive decreasing solutions of quasi-linear difference equations,” Computers & Mathematics with Applications, vol. 42, no. 10-11, pp. 1401–1410, 2001.
- O. Došlý and P. Rehák, “Nonoscillation criteria for half-linear second-order difference equations,” Computers & Mathematics with Applications, vol. 42, no. 3–5, pp. 453–464, 2001, Advances in difference equations, III.
- P. Rehák, “Generalized discrete Riccati equation and oscillation of half-linear difference equations,” Mathematical and Computer Modelling, vol. 34, no. 3-4, pp. 257–269, 2001.
- P. Rehák, “Oscillation and nonoscillation criteria for second order linear difference equations,” Fasciculi Mathematici, vol. 31, pp. 71–89, 2001.
- E. Thandapani, M. M. S. Manuel, J. R. Graef, and P. W. Spikes, “Monotone properties of certain classes of solutions of second-order difference equations,” Computers & Mathematics with Applications, vol. 36, no. 10–12, pp. 291–297, 1998, Advances in difference equations, II.
- E. Thandapani and K. Ravi, “Bounded and monotone properties of solutions of second-order quasilinear forced difference equations,” Computers & Mathematics with Applications, vol. 38, no. 2, pp. 113–121, 1999.
- E. Thandapani and K. Ravi, “Oscillation of second-order half-linear difference equations,” Applied Mathematics Letters, vol. 13, no. 2, pp. 43–49, 2000.
- S. H. Saker, “Oscillation criteria of second-order half-linear delay difference equations,” Kyungpook Mathematical Journal, vol. 45, no. 4, pp. 579–594, 2005.
- Y. Bolat and J. O. Alzabut, “On the oscillation of higher-order half-linear delay difference equations,” Applied Mathematics & Information Sciences, vol. 6, no. 3, pp. 423–427, 2012.
- R. P. Agarwal and S. R. Grace, “Oscillation of certain functional-differential equations,” Computers & Mathematics with Applications, vol. 38, no. 5-6, pp. 143–153, 1999.
- M. Migda, “On the discrete version of generalized Kiguradze's lemma,” Fasciculi Mathematici, vol. 35, pp. 1–7, 2005.